North Atlantic Coastal Waters, 2021

Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 10, 2021

August 10, 2021 · NWS LWX · 14 events in 6 counties and zones

A lee pressure trough ignited thunderstorms in a strongly unstable environment. The strongest thunderstorms produced severe downbursts and sporadic hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A lee pressure trough ignited thunderstorms in a strongly unstable environment. The strongest thunderstorms produced severe downbursts and sporadic hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 10, 1:45 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 10, 1:45 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
245 PM EDT Tue Aug 10 2021

.SYNOPSIS...
A high pressure will remain in place over the southeast US
through Friday with continued chances for showers and
thunderstorms each day. A cold front will move through our
region and stall nearby this weekend into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A subtropical ridge will remain over the Atlantic and
southeastern CONUS while an upper-level trough digs over central
Canada into the northern Plains. Surface high pressure will
remain over the Atlantic during this time.

A southerly flow around the high over the Atlantic along with
high 500mb heights associated with the subtropical ridge nearby
will cause hot and humid conditions this afternoon. However,
dewpoints have mixed out enough that heat indices should remain
below criteria. Highs will most likely be in the lower to
middle 90s with heat indices in the mid 90s to lower 100s (with
the highest heat indices around and east of Interstate 95).

A few showers and thunderstorms have developed across northern
and central Virginia this afternoon. This activity has developed
along a surface trough and differential heating boundary. The
surface trough does extend into north-central MD as well. East
of this instability is higher with 1500-2500 J/KG in the latest
mesoanalysis. Despite weak shear, activity should increase in
coverage and intensity as it propagates east into the more
unstable environment. Steep low-level lapse rates and mid-level
dry air has increased DCAPE to around 1000 J/KG as well.
Therefore, storms will be capable of producing damaging wind
gusts as they move east of the Blue Ridge and Catoctin Mountains
this afternoon into early evening. Activity should wane quickly
after sunset due to the loss of daytime heating.

There is also another area of organized convection over
southwest Pennsylvania. This will approach the Allegheny
Highlands this afternoon. Some gusty winds from the storms may
impact the Allegheny Highlands, but these storms should weaken
east of the mountains as it moves into an area with less
instability.

Warm and humid conditions will persist overnight with patchy
fog. Min temps will range from the 60s in the mountains to the
70s for most other locations.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The subtropical ridge will remain to the south to for Wednesday
while high pressure remains over the Atlantic. Another shortwave
will pass through in the zonal flow aloft.

Low-level temps are progged to be about 1-3 degrees C higher
compared to today (Tuesday), so max temps are most likely to be
a bit hotter. This will put heat indices around criteria (near
100 west of Interstate 95 into the eastern Panhandle of West
Virginia to around 105 degrees near and east of Interstate 95).
Therefore, heat advisories have been issued. Farther southwest
across the Shenandoah Valley into the Potomac Highlands,
elevations are a bit higher, so slightly lower dewpoints and
temps will keep temps and humidity below criteria (upper 70s to
lower 80s along ridge tops to lower and middle 90s in the
valleys).

The heat and humidity will lead to more instability, so
scattered thunderstorms are possible and an isolated
severe/flood threat will persist due to the high instability.

Wednesday night will turn out warm and humid with patchy fog,
but widespread fog is not expected due to mid-level clouds
associated with more shortwave energy. An isolated shower cannot
be ruled out during this time as well.

The subtropical ridge will push northward Thursday behind a
departing shortwave. The subsidence from this will cause even
hotter conditions with max temps well into the 90s for most
areas to around 100 degrees. Dewpoints will remain relatively
high due to a southwest flow. Therefore, heat indices should
even be higher with max values around 105 degrees west of
Interstate 95 into the eastern Panhandle of West Virginia to
around 110 degrees along/east of Interstate 95 possible. An
Excessive Heat Watch has been issued for these areas. Elsewhere,
heat indices will be a bit lower, but perhaps values 100 around
degrees are possible in the Shenandoah Valley as well as the
valleys in the Potomac Highlands.

The heat and humidity will lead to an unstable atmosphere, so
thunderstorms are possible Thursday afternoon and evening.
However, confidence for storms is lower due to subsidence in the
mid-levels from increasing 500mb heights. Any storms that do
develop can be strong to perhaps even severe due to the
unstable atmosphere.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Bermuda high pressure offshore will begin to break down Friday as a
upper level trough and associated cold front continue to shift
eastward. Guidance has been persistent on indicating the slow moving
nature of the front. With the high heat and humidity continuing,
chances for scattered showers and storms will remain elevated with
the best potential for any severe storms remaining mainly west of the
Blue Ridge where forcing would be the greatest. However, the best
day at potentially more widespread severe storms and flooding would
be Saturday as the front crosses the region. However given that this
is still several days away, the finer details will need to be ironed
out in the coming days.

Canadian high pressure will move overhead for Sunday and Monday
which will give relief to the recent heat and humidity as cooler and
drier weather is expected.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Thunderstorms are likely over the terminals late this afternoon
into early this evening. Storms will be capable of producing
gusty winds and brief subVFR conditions.

VFR conditions are most likely tonight once storms dissipate,
but scattered storms are possible Wednesday afternoon and
evening as well. Thunderstorms may impact the terminals Thursday
afternoon and evening, but confidence is a bit lower due as
upper-level high pressure draws closer.

Mostly VFR conditions are expected Friday and Saturday aside from
any afternoon/early evening convective activity which could briefly
reduce CIG/VSBYs. While widespread convection is likely both days,
the better potential for more impactful thunderstorms appear to be
Saturday at this time. Winds will generally remain out of the south
through the end of the week.

&&

.MARINE...
A southerly channeling flow will lead to SCA conditions late
this afternoon into tonight. A Small Craft Advisory has been
issued for this threat. Continued southerly channeling on
Wednesday and Thursday may require further Small Craft
Advisories, but confidence is low at this time.

Scattered thunderstorms are possible over the waters late this
afternoon into this evening, and some may produce gusty winds
that warrant Special Marine Warnings. Showers and thunderstorms
with gusty winds are possible over the waters Wednesday
afternoon and evening, and again Thursday afternoon and evening.
Confidence for storms Thursday is a bit lower though due to high
pressure building aloft.

While conditions are generally expected to remain sub-SCA both
Friday and Saturday, southerly channeling may lead to the issuance
of SCAs for portions of the waters. Additionally, the elevated risk
for afternoon/early evening thunderstorms may prompt issuance of
SMWs.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will cause elevated water levels through the
end of the week, but confidence for minor flooding is low due to
the relatively light flow and the wind becoming a little west of
south at times.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory from noon to 8 PM EDT Wednesday for DCZ001.
     Excessive Heat Watch from Thursday afternoon through Thursday
     evening for DCZ001.
MD...Heat Advisory from noon to 8 PM EDT Wednesday for MDZ003>006-
     008-011-013-014-016>018-503>508.
     Excessive Heat Watch from Thursday afternoon through Thursday
     evening for MDZ003>006-008-011-013-014-016>018-503>508.
VA...Heat Advisory from noon to 8 PM EDT Wednesday for VAZ031-
     052>057-501-502-505-506.
     Excessive Heat Watch from Thursday afternoon through Thursday
     evening for VAZ031-052>057-501-502-505-506.
WV...Heat Advisory from noon to 8 PM EDT Wednesday for WVZ051>053.
     Excessive Heat Watch from Thursday afternoon through Thursday
     evening for WVZ051>053.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ531>534-
     537-538-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...SOUZA
AVIATION...BJL/SOUZA
MARINE...BJL/SOUZA
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 10, 9:41 AM EST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1041 AM EDT Tue Aug 10 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-111000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1041 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds
and isolated flash flooding are possible this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values of 100 to 109 are likely during the afternoon
hours Wednesday through Friday.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-111000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1041 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds
and isolated flash flooding are possible this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values of 100 to 105 are likely during the afternoon
hours Wednesday through Friday, especially near and east of
Interstate 81.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-111000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1041 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds
are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 10, 3:58 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     2 WNW GORDONSVILLE      38.15N  78.22W
08/10/2021                   ORANGE             VA   EMERGENCY MNGR

            LARGE TREE DOWN ON THE 19000 BLOCK OF LOVERS LANE

&&

EVENT NUMBER LWX2105114

ADM
Local storm report, Aug 10, 4:05 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     1 ENE SUMMIT POINT      39.25N  77.94W
08/10/2021                   JEFFERSON          WV   911 CALL CENTER

            A TREE BLEW DOWN IN THE 3900 BLOCK OF CR-13 SUMMIT
            POINT ROAD.

&&

EVENT NUMBER LWX2105115

DH
Local storm report, Aug 10, 4:07 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
507 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     CHARLES TOWN            39.29N  77.86W
08/10/2021                   JEFFERSON          WV   911 CALL CENTER

            A TREE BLEW DOWN IN THE 400 BLOCK OF SOUTH WEST STREET.

&&

EVENT NUMBER LWX2105116

DH
Local storm report, Aug 10, 4:32 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
532 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     1 WNW ROSEMONT          39.34N  77.64W
08/10/2021                   FREDERICK          MD   DEPT OF HIGHWAYS

            A TREE BLEW DOWN ON US-340 NEAR MD-17. A TREE BLEW DOWN
            ON MD-17 AT LEES ROAD. A TREE BLEW DOWN ON US-15 NEAR
            MILE MARKER 7.

&&

EVENT NUMBER LWX2105117

DH
Local storm report, Aug 10, 4:33 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 S LOVETTSVILLE        39.23N  77.65W
08/10/2021                   LOUDOUN            VA   DEPT OF HIGHWAYS

            A TREE BLEW DOWN NEAR THE INTERSECTION OF VA-692
            RICKARD ROAD AND VA-691 BOLINGTON ROAD.

&&

EVENT NUMBER LWX2105118

DH
Local storm report, Aug 10, 4:35 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     LIGHTNING        2 SSW GERMANTOWN        39.15N  77.27W
08/10/2021                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            LIGHTNING STRUCK AN APARTMENT BUILDING CAUSING A FIRE
            IN THE ATTACK.

&&

EVENT NUMBER LWX2105119

DH

The radar

The Sterling radar (KLWX), 42 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

14 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Tidal Potomac Key Bridge to Indian Hd Md

When
August 10, 4:35 PM EST
Where
Tidal Potomac Key Bridge to Indian Hd Md forecast zone, (Dca)reagan National Airport
Measured
37 kt (43 mph) measured gust
Reported by
ASOS
Coordinates
38.860, -77.030

A wind gust of 37 knots (43 MPH) was measured by the ASOS at Ronald Reagan Washington National Airport (KDCA) adjacent to the upper tidal Potomac River.

Marine Thunderstorm Wind, Tidal Potomac Key Bridge to Indian Hd Md

When
August 10, 4:45 PM EST
Where
Tidal Potomac Key Bridge to Indian Hd Md forecast zone, Nationals Park (Wshnp)
Measured
34 kt (39 mph) estimated gust
Reported by
Mesonet
Coordinates
38.870, -77.010

A thunderstorm produced an estimated wind gust to 34 knots (39 MPH) near a mesonet at Nationals Park adjacent to the upper tidal Potomac River.

Marine Thunderstorm Wind, Tidal Potomac Key Bridge to Indian Hd Md

When
August 10, 4:50 PM EST
Where
Tidal Potomac Key Bridge to Indian Hd Md forecast zone, Washington Dc (Wasd2)
Measured
34 kt (39 mph) estimated gust
Reported by
Mesonet
Coordinates
38.870, -77.020

A thunderstorm produced an estimated wind gust to 34 knots (39 MPH) near a mesonet near the Southwest Waterfront.

Marine Thunderstorm Wind, Tidal Potomac Key Bridge to Indian Hd Md

When
August 10, 5:02 PM EST to 5:10 PM EST
Where
Tidal Potomac Key Bridge to Indian Hd Md forecast zone, (Dca)reagan National Airport
Measured
39 kt (45 mph) measured gust
Reported by
ASOS
Coordinates
38.860, -77.030

Wind gusts of up to 39 knots (45 MPH) were measured by the ASOS at Ronald Reagan Washington National Airport (KDCA) adjacent to the upper tidal Potomac River.

Marine Thunderstorm Wind, Tidal Potomac Key Bridge to Indian Hd Md

When
August 10, 5:10 PM EST
Where
Tidal Potomac Key Bridge to Indian Hd Md forecast zone, Nationals Park (Wshnp)
Measured
34 kt (39 mph) estimated gust
Reported by
Mesonet
Coordinates
38.870, -77.010

A thunderstorm produced an estimated wind gust to 34 knots (39 MPH) near a mesonet at Nationals Park adjacent to the upper tidal Potomac River.

Marine Thunderstorm Wind, Patapsco River Including Baltimore Harbor

When
August 10, 5:45 PM EST to 5:50 PM EST
Where
Patapsco River Including Baltimore Harbor forecast zone, Oriole Park at Camden Yards (Bltpc)
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
39.280, -76.620

Wind gusts of up to 36 knots (41 MPH) were measured by a mesonet at Oriole Park at Camden Yards adjacent to Baltimore Inner Harbor.

Marine Thunderstorm Wind, Chesapeake Bay Sandy Pt to N Beach Md

When
August 10, 5:48 PM EST
Where
Chesapeake Bay Sandy Pt to N Beach Md forecast zone, Annapolis (Knak)
Measured
34 kt (39 mph) estimated gust
Reported by
ASOS
Coordinates
38.980, -76.480

A thunderstorm produced an estimated wind gust to 34 knots (39 MPH) near the ASOS at the U.S. Naval Academy adjacent to the Chesapeake Bay.

Marine Thunderstorm Wind, Chesapeake Bay Sandy Pt to N Beach Md

When
August 10, 5:48 PM EST
Where
Chesapeake Bay Sandy Pt to N Beach Md forecast zone, Greenbury Point (Gby)
Measured
34 kt (39 mph) estimated gust
Reported by
Buoy
Coordinates
38.970, -76.460

A thunderstorm produced an estimated wind gust to 34 knots (39 MPH) near a buoy near Greenbury Point.

Marine Thunderstorm Wind, Patapsco River Including Baltimore Harbor

When
August 10, 5:50 PM EST
Where
Patapsco River Including Baltimore Harbor forecast zone, Maryland Science Center (Blmre)
Measured
35 kt (40 mph) measured gust
Reported by
Mesonet
Coordinates
39.280, -76.610

A wind gust of 35 knots (40 MPH) was measured by a mesonet at the Maryland Science Center adjacent to Baltimore Inner Harbor.

Marine Thunderstorm Wind, Chesapeake Bay Pooles Is to Sandy Pt Md

When
August 10, 6:07 PM EST to 6:12 PM EST
Where
Chesapeake Bay Pooles Is to Sandy Pt Md forecast zone, Hart Miller Island (Hrt)
Measured
40 kt (46 mph) measured gust
Reported by
Buoy
Coordinates
39.250, -76.370

Wind gusts of up to 40 knots (46 MPH) were measured by a buoy near Hart Miller Island.

Marine Thunderstorm Wind, Chesapeake Bay Sandy Pt to N Beach Md

When
August 10, 6:10 PM EST
Where
Chesapeake Bay Sandy Pt to N Beach Md forecast zone, Thomas Point (Tplm2)
Measured
40 kt (46 mph) measured gust
Reported by
Buoy
Coordinates
38.900, -76.440

A wind gust of 40 knots (46 MPH) was measured by a buoy near Thomas Point.

Marine Thunderstorm Wind, Chesapeake Bay Sandy Pt to N Beach Md

When
August 10, 6:10 PM EST
Where
Chesapeake Bay Sandy Pt to N Beach Md forecast zone, 2.28 mi WSW of Thomas Point (Tplm2)
Measured
34 kt (39 mph) estimated gust
Reported by
Buoy
Coordinates
38.884, -76.477

A thunderstorm produced an estimated wind gust to 34 knots (39 MPH) near a buoy near Saunders Point Light.

Marine Thunderstorm Wind, Chesapeake Bay N of Pooles Is Md

When
August 10, 6:33 PM EST to 6:43 PM EST
Where
Chesapeake Bay N of Pooles Is Md forecast zone, Grove Point (Gvp)
Measured
39 kt (45 mph) measured gust
Reported by
Buoy
Coordinates
39.400, -76.040

Wind gusts of up to 39 knots (45 MPH) were measured by a buoy near Grove Point.

Marine Thunderstorm Wind, Chesapeake Bay N Beach to Drum Pt Md

When
August 10, 7:30 PM EST
Where
Chesapeake Bay N Beach to Drum Pt Md forecast zone, Gooses Reef Buoy (44062)
Measured
43 kt (49 mph) measured gust
Reported by
Buoy
Coordinates
38.560, -76.410

A wind gust of 43 knots (49 MPH) was measured by a buoy near Gooses Reef.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Atlantic Coastal Waters in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 966540, 966541, 966542, 966543, 966544, 966545, 966546, 966547, 966548, 966551, 966549, 966550, 966552, 966553.